Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 255, NWS Birmingham, AL

May 16, 2009Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2009, 6:14 PM CDT for Russell County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2009, 6:14 PM CDT (23:14 UTC)
Expired
May 16, 2009, 6:45 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Russell County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:55 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 16, 2:55 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT SAT MAY 16 2009

.DISCUSSION...

AREAS OF WIDESPREAD SHOWERS AND THUNDERSTORMS ARE SCATTERED
ACROSS CENTRAL ALABAMA THIS AFTERNOON. THESE THUNDERSTORMS HAVE
HAD QUITE A BIT OF HEAVY RAIN WITH THEM...ESPECIALLY THIS MORNING
AND EARLY AFTERNOON. LOOK FOR SEVERAL MORE ROUNDS OF PRECIPITATION
THROUGH SUNDAY AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH DURING
THE DAY SUNDAY.

IF YOU GO WITH THE FASTEST MODEL...THE NAM...THE FRONT WILL BE
THROUGH BIRMINGHAM BY NOON AND THEN MONTGOMERY BY LATE
AFTERNOON...EARLY EVENING. THE GFS IS SLOWER...WITH MUCH MORE
WIDESPREAD RAIN. AS OF ISSUANCE THE FRONT ITSELF STRETCHED FROM JUST
SOUTH OF BNA TO UOX AND DRIFTING SOUTH AND WEST. THIS IS CLOSER TO
THE NAM...SO WILL TREND FORECAST CLOSER TO IT...HOWEVER SLOW IT DOWN
A FEW HOURS.

THE PACKAGE THIS AFTERNOON WILL TRY TO TIME THE FRONT AND THE
THUNDERSTORMS...BUT NOT SOLD ENTIRELY WITH THE TIMING OF EVERYTHING.
HIGHEST POPS FOR THE NORTHWEST WILL BE FROM NOW UNTIL 10 PM AS THE
FRONT WORKS IN. BEHIND THE FRONT WILL BEGIN TO BACK OFF ON POPS AND
EVEN TAKE OUT THUNDER ACROSS THE NORTHWEST AFTER 2 AM. ATTENTION
WILL FOCUS MAINLY ACROSS THE SOUTH DURING THE DAY ACROSS THE SOUTH
ON SUNDAY.

ONCE THE FRONT CLEARS...THOSE SUN SEEKERS WILL BE PLEASED AS THE
CLOUDS WILL GO AWAY AS HIGH PRESSURE BUILDS IN AT LEAST THROUGH
WEDNESDAY. TEMPERATURES WILL BE COOLEST ON SUNDAY AND THEN MODIFY
UPWARDS EACH DAY.

16

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND EVENING. DUE TO THE SCATTERED NATURE OF THIS ACTIVITY IT WILL BE
HARD TO PINPOINT A TIME FOR ANY GIVEN TERMINAL. AS A RESULT...WILL
KEEP VCTS IN AT ALL SITES FOR MUCH OF THE AFTERNOON AND EVENING. LOW
CLOUDS AND FOG WILL ONCE AGAIN BE A PROBLEM LATER TONIGHT...LIMITING
VISIBILITIES.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  67  45  73  43 / 100  40  10   0   0
ANNISTON    63  69  49  73  48 / 100  50  10   0   0
BIRMINGHAM  60  68  49  74  50 / 100  50  10   0   0
TUSCALOOSA  62  70  49  76  49 / 100  50  10   0   0
CALERA      62  68  52  74  50 / 100  60  10   0   0
AUBURN      64  73  53  73  50 /  80  80  30  10  10
MONTGOMERY  66  73  54  75  51 /  80  80  20  10  10
TROY        65  75  53  73  50 /  70  90  30  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON...
WALKER...BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE...
PICKENS...TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR...
TALLADEGA...CLAY...RANDOLPH...BIBB...CHILTON...COOSA...
TALLAPOOSA...CHAMBERS...LEE UNTIL 7 AM SUNDAY

&&

16/14
Hazardous weather outlook, May 16, 1:50 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT SAT MAY 16 2009

ALZ011>015-017>050-171850-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH.
FLASH FLOODING DUE TO SEVERAL PERIODS OF HEAVY RAINFALL WILL BE
POSSIBLE MAINLY NORTH OF A LINE FROM AUBURN TO CLANTON TO
ALICEVILLE.  A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY
ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...CLANTON...ALEXANDER
CITY AND LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS OF UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 4:25 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SAT MAY 16 2009

ALZ014-162215-
WINSTON-
425 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 515 PM CDT...

AT 425 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 12 MILES EAST OF HALEYVILLE...MOVING
EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SIPSEY RIVER REC AREA.
  ROCK CREEK.
  GRAYSON.
  MORELAND.
  BRUSHY LAKE.
  ADDISON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, May 16, 4:26 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             COKER                   33.25N 87.69W
05/16/2009  E0.50 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            DIME SIZE HAIL REPORTED VIA HAMS AT COKER

&&

KLAWS
Special weather statement, May 16, 5:04 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT SAT MAY 16 2009

ALZ044-162230-
MONTGOMERY-
504 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 530 PM
CDT...

AT 503 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SPRAGUE...OR 9 MILES NORTHWEST OF MEADVILLE...
MOVING EAST AT 10 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPRAGUE.
  BARACHIAS.
  DUBLIN.
  CARTERS HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 5:17 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT SAT MAY 16 2009

ALZ050-162245-
BARBOUR-
517 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 545 PM CDT...

AT 517 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR OSCO...OR 7 MILES WEST OF EUFAULA...MOVING EAST AT
5 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GAINO.
  OSCO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 5:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT SAT MAY 16 2009

ALZ049-162330-
PIKE-
557 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 630 PM CDT...

AT 557 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ANTIOCH...OR NEAR TROY...MOVING EAST AT 5 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ANTIOCH.
  BANKS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 6:01 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT SAT MAY 16 2009

ALZ015-017-024-162330-
BLOUNT-JEFFERSON-WALKER-
601 PM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND WALKER
COUNTIES UNTIL 630 PM CDT...

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ARKADELPHIA TO QUINTON...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SUMITON TO DORA...
MOVING EAST AT 10 MPH.

MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EMPIRE.
  ARKADELPHIA.
  PARTRIDGE CROSSROADS.
  CARDIFF.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:56 PM CDTAreal Flood AdvisoryBMXLee, Russell, Tallapoosa3 hr
May 15, 10:58 PM CDTAreal Flood AdvisoryBMXCleburne3 hr
May 15, 11:14 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 16, 9:54 AM CDTFlash Flood WatchBMXBarbour, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more33 hr
May 16, 9:58 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 16, 10:15 AM CDTFlash Flood WarningBMXRandolph4 hr
May 16, 11:57 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry48 min
May 16, 12:20 PM CDTAreal Flood AdvisoryBMXChambers3 hr
May 16, 12:39 PM CDTSevere Thunderstorm WarningBMXPerry26 min
May 16, 1:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
May 16, 2:05 PM CDTSevere Thunderstorm WarningBMXPickens40 min
May 16, 2:49 PM CDTSevere Thunderstorm WarningBMXMarengo26 min
May 16, 3:31 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
May 16, 4:37 PM CDTSevere Thunderstorm WarningBMXWinston23 min
May 16, 5:07 PM CDTSevere Thunderstorm WarningBMXMontgomery38 min
May 16, 5:43 PM CDTAreal Flood AdvisoryBMXBarbour3 hr
May 16, 6:23 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson37 min
May 16, 6:43 PM CDTAreal Flood AdvisoryBMXPike3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.